Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 98, NWS Grand Forks, ND

June 25, 1998Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 1998, 5:01 AM CDT for Kittson County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 5:01 AM CDT (10:01 UTC)
Expired
Jun 25, 1998, 5:35 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:15 AM CDTHail 1Halma, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS1 KFAR 251002 RRA
SVRFAR
MNC069-251035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 AM CDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KITTSON COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 535 AM CDT

* AT 500 AM...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF
  KARLSTAD OR 40 MILES SOUTHWEST OF ROSEAU. MOVEMENT WAS TO THE
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALMA AT 520 AM CDT

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT
AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER
SERVICE.

KELLENBENZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:55 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 2:55 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 AM CDT THU JUN 25 1998

1ST PERIOD DISCUSSION...ANOTHER BUSY NGT W SVR WX AND FLOODING CNCRNS.
KMVX 88D HAS SHOWN SUM WKNG DRNG LAST HOUR W TOPS NOT AS IMPRESSIVE AND
VILS DOWN. MOST APPEAR TO BE HEAVY RAINERS ATTM W SATURATED GROUNDS
FROM PRVS RAINS A BIG CONCERN. KABR 88D STILL SHOWS GUD AREA OF
RA...ALTHO STMS NOT SVR ATTM W MUCH OF THAT HAVING TO ROTATE INTO AT
LEAST SRN ZONES TWDS MRNG AND NOW HANDLING W URBAN/SMALL STREAM ADVSYS.
SFC WMFNT ANALYZED OVER SRN MN THRU CNTRL WI ATTM W WK TROF XTNDG INTO
CNTRL ND W SUM DRIER AIR. LAST IR IMAGE INDICATES MOST TOPS WARMING IN
SW CWA AS DRY PUNCH ARRIVES IN XTRM SW MN BHND VORT.

ADAP STILL SHOWING LI/S ARND -9 ACROSS SRN CWA TO -4 NE. SFC MOIST
CNVRGNCE NOW MAXIMIZED SRN RRV COUNTIES. DRY PUNCH ARRIVING FROM W AS
SFC MXNG RATIOS MUCH LOWER JUST W OF WRN ND COUNTIES AND INCRSNG
STABILITY. STREAMLINES INDICATE WK TROF AXIS JUST E OF MOT. BELIV PUSH
OF DRIER AIR WILL MAKE MORE PROGRESS IN NRN COUNTIES THIS AM...AND THIS
CUD KEEP CONVCTION DOWN S FROM MAKING IT VERY FAR N. HOWEVER...WK BNDRY
AND DRY PUNCH NOW SEEMS TO BE AIDING IN RANDOM STORMS FIRING IN WRN
CWA ATTM.

H5 VORT MAX PLACED BETTER BY ETA THIS AM SO FOLLOWED FOR FCST. SHUD BE
SE OF FFM BY 12Z W CWA IN SW FLO ALL DAY AS HGTS RISE. STRNGST UVM SHUD
BE MAINLY MN SIDE BY 12Z AND WEAKEN DURING AM HOURS AS DRIER AIR
ARRIVES BRFLY FROM SW. H85 TROF LINE/WMFNT HOLDS MAINLY IN SRN MN W
+20C AIR WHILE WAA BEGINNING AGAIN BY EVE IN WRN ND WHERE THE +20C GETS
SHUNTED UP TO INTL BDR BY 00Z AS H8 FLO TURNS STRNG S. W CWA MAINLY IN
SW H85 FLO THIS AFTN BELIV LITTLE ADVCTN SHUD BE ONGOING.

ALTHO STABILITY INDICES AGAIN IMPRESSIVE TDY...BELIV W NVA ARRIVING
ALONG W SLGTLY DRIER AIR AND LACK OF SFC OR U/L DYNAMICS CHANCES OF
CONVCTN THIS AFTN SMALL ENUF TO ATTEMPT A DRY FCST...ALTHO STILL CAN/T
TOTALLY RULE OUT W LOTS OF LEFTOVER BOUNDARIES AND JUICY ATMSPHERE
STILL IN PLACE. TEMPS SHUD BE SIMILAR TO YSTDY AND DEPENDENT AGAIN ON
WHEN SUN BRKS OUT FROM CONVECTIVE DEBRIS...ESP MN SIDE. WILL STAY CLOSE
TO MOS WHICH DID WELL YSTDY.

XPCT WW TO BE ALLOWED TO EXPIRE AT 4 AM UNLESS HEAR OTHERWISE FROM SPC.

OFFICIAL FORECASTS FOUND IN BISZFPND AND MSPZFPMN:

ND: DVL: A SHOWER OR THUNDERSTORM THIS MORNING...THEN BECOMING PARTLY
SUNNY AND WARM BY AFTERNOON. HIGH IN THE LOWER 80S. SOUTH WIND 5 TO 15
MPH.

GFK: SCATTERED SHOWERS OR THUNDERSTORMS THIS MORNING...THEN PARTLY
SUNNY AND WARM THIS AFTERNOON. HIGH 80 TO 85. SOUTH WIND 10 TO 15 MPH.

FAR: THIS AM: SHOWERS AND THUNDERSTORMS.
AFTN: PARTLY SUNNY AND WARM. HIGH IN THE MID 80S. WIND SOUTH 10 TO 15
MPH.

MN: BJI/TVF/HCO/ROX/BDE: A SHOWER OR THUNDERSTORM POSSIBLE THIS
AM...THEN BECOMING PARTLY SUNNY THIS AFTERNOON. HIGH AROUND 80. WIND
SOUTH 10 TO 15 MPH.

DTL/PKD: AM: SCATTERED SHOWERS AND THUNDERSTORMS...BECOMING PARTLY
SUNNY THIS AFTERNOON. HIGH IN THE LOWER 80S. WIND SOUTH 10 TO 15 MPH.

FFM/GRANT/WILKIN/WADENA...AM: SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN. BECOMING PARTLY SUNNY BY AFTERNOON. HIGH 80 IN THE MID 80S.
WIND SOUTH 10 TO 15 MPH.

SOROKA

In the hours before

Local storm report, Jun 25, 2:50 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
250 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    BELTRAMI                  MN    1.25 INCH HAIL
06/24/98   POLK

0819 PM    4W FERTILE                MN    1.75 INCH HAIL
06/24/98   POLK

0850 PM    KEY WEST                  MN    1.00 INCH HAIL
06/24/98   POLK

0956 PM    WESTERN POLK COUNTY       MN    0.75 INCH HAIL
06/24/98   POLK

1023 PM    8N CROOKSTON              MN    0.75 INCH HAIL
06/24/98   POLK

1024 PM    10N CROOKSTON             MN    1.00 INCH HAIL
06/24/98   POLK

1039 PM    CROOKSTON                 MN    0.75 INCH HAIL
06/24/98   POLK

1048 PM    1S BRAMPTON               ND    1.50 INCH HAIL
06/24/98   SARGENT

1050 PM    CROOKSTON                 MN    1.00 INCH HAIL
06/24/98   POLK

1055 PM    SE ELDRED                 MN    1.50 INCH HAIL
06/24/98   POLK

1100 PM    7S CROOKSTON              MN    1.75 INCH HAIL
06/24/98   NORMAN

1135 PM    COGSWELL                  ND    1.00 INCH HAIL
06/24/98   SARGENT

1219 AM    COGSWELL                  ND    1.00 INCH HAIL
06/25/98   SARGENT

1238 AM    FORMAN                    ND    0.75 INCH HAIL
06/25/98   SARGENT

1240 AM    FORMAN                    ND    1.00 INCH HAIL
06/25/98   SARGENT

KELLENBENZ
Local storm report, Jun 25, 2:50 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
250 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    BELTRAMI                  MN    1.25 INCH HAIL
06/24/98   POLK

0819 PM    4W FERTILE                MN    1.75 INCH HAIL
06/24/98   POLK

0850 PM    KEY WEST                  MN    1.00 INCH HAIL
06/24/98   POLK

0956 PM    WESTERN POLK COUNTY       MN    0.75 INCH HAIL
06/24/98   POLK

1023 PM    8N CROOKSTON              MN    0.75 INCH HAIL
06/24/98   POLK

1024 PM    10N CROOKSTON             MN    1.00 INCH HAIL
06/24/98   POLK

1039 PM    CROOKSTON                 MN    0.75 INCH HAIL
06/24/98   POLK

1048 PM    1S BRAMPTON               ND    1.50 INCH HAIL
06/24/98   SARGENT

1050 PM    CROOKSTON                 MN    1.00 INCH HAIL
06/24/98   POLK

1055 PM    SE ELDRED                 MN    1.50 INCH HAIL
06/24/98   POLK

1100 PM    7S CROOKSTON              MN    1.75 INCH HAIL
06/24/98   NORMAN

1135 PM    COGSWELL                  ND    1.00 INCH HAIL
06/24/98   SARGENT

1219 AM    COGSWELL                  ND    1.00 INCH HAIL
06/25/98   SARGENT

1238 AM    FORMAN                    ND    0.75 INCH HAIL
06/25/98   SARGENT

1240 AM    FORMAN                    ND    1.00 INCH HAIL
06/25/98   SARGENT

KELLENBENZ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFGFNorman33 min
Jun 24, 7:28 PM CDTTornado WarningFGFPolk32 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 24, 7:50 PM CDTSevere Thunderstorm WarningFGFNorman30 min
Jun 24, 7:51 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake34 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningFGFNorman, Polk35 min
Jun 24, 8:34 PM CDTSevere Thunderstorm WarningFGFPolk31 min
Jun 24, 9:48 PM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 24, 10:20 PM CDTSevere Thunderstorm WarningFGFPolk30 min
Jun 24, 10:48 PM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 25, 4:25 AM CDTSevere Thunderstorm WarningFGFKittson35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.